Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 296, NWS Mobile, AL

August 12, 2023Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 12, 2023, 4:12 PM CDT for Okaloosa County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 4:12 PM CDT (21:12 UTC)
Expired
Aug 12, 2023, 5:00 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:20 PM CDTTSTM WND GST 402 Nnw Seminole, FLHuntington Circle Tempest Station recorded a marine thunderstorm wind gust of 40 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3151 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS54 KMOB 122112
SVRMOB
FLC091-122200-
/O.NEW.KMOB.SV.W.0296.230812T2112Z-230812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
412 PM CDT Sat Aug 12 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 500 PM CDT.

* At 411 PM CDT, a severe thunderstorm was located over Niceville,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Walton Beach, Niceville, Eglin AFB, Valparaiso, Ocean City,
  Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3060 8646 3045 8639 3041 8662 3058 8667
TIME...MOT...LOC 2111Z 073DEG 3KT 3052 8648 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
779 
WWUS54 KMOB 122141
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
441 PM CDT Sat Aug 12 2023

FLC091-122200-
/O.CON.KMOB.SV.W.0296.000000T0000Z-230812T2200Z/
Okaloosa FL-
441 PM CDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...

At 441 PM CDT, a severe thunderstorm was located over Valparaiso, and
is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Walton Beach, Niceville, Eglin AFB, Valparaiso, Ocean City, Lake
Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3060 8646 3045 8639 3041 8662 3058 8667
TIME...MOT...LOC 2141Z 073DEG 3KT 3051 8651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
994 
WWUS54 KMOB 122155
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
455 PM CDT Sat Aug 12 2023

FLC091-122205-
/O.EXP.KMOB.SV.W.0296.000000T0000Z-230812T2200Z/
Okaloosa FL-
455 PM CDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 3060 8646 3045 8639 3041 8662 3058 8667
TIME...MOT...LOC 2155Z 073DEG 3KT 3051 8652 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:54 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 12, 3:54 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Sat Aug 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 354 PM CDT Sat Aug 12 2023

Excessive heat remains the headline for this weekend. High
temperatures today top out anywhere between 98 to 104, hottest
across southeastern MS. The upper level ridge continues building in
from the west, resulting in rising heights across the forecast area.
This has made for a bit of a challenge on what to expect in terms of
convective coverage. A weak shortwave passes to the northeast of the
area this afternoon/evening which may be just enough forcing to help
generate isolated showers and storms east of the I-65 corridor. Any
storms that can develop and mature may carry a threat for strong
wind gusts owing to high MLCAPE values approaching 5,000j/kg and
high DCAPE values approaching 1,400j/kg. High dewpoints across much
of the area this afternoon in the 70 to 80 degree range are making
for oppressive heat index values anywhere from 110 to 120 degrees.
The highest heat indices will be across coastal portions of AL and
the FL panhandle with lowest heat indices over southeastern MS and
interior southwestern AL where some more appreciable afternoon
mixing can occur.

Once again, tonight will offer little relief outside of the spots
that are fortunate enough to have received showers and storms
earlier. Overnight lows range from middle/upper 70's over interior
areas to upper 70's to middle 80's across coastal portions of AL and
the FL panhandle. Sunday appears to be a rinse and repeat of today,
with afternoon temperatures perhaps a degree cooler. Heat indices
will be expected to top out in the 110 to 117 range for most
locations. Given this, the excessive heat watch has been upgraded to
an excessive heat warning for the entire forecast area. A couple
showers and storms are possible in the vicinity of and east of the I-
65 corridor Sunday afternoon and evening. Once again anticipate a
chance for strong wind gusts with storms. A low risk of rip currents
remains through the weekend. MM/25

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 354 PM CDT Sat Aug 12 2023

A large mid to upper level ridge will linger overhead Sunday
night and early Monday, before starting to retreat westward late
Monday and Monday night as an upper trough digs into the Midwest
and Great Lakes regions. The gradual departure of the ridge will
result in very hot conditions continuing at least into the early
part of next week as 500mb heights remain around 595 decameters.

High temperatures on Monday should again top out in the upper 90s
to around 102 degrees for most inland areas with mid 90s near the
coast. Tuesday will perhaps be slightly "cooler" as the ridge
will be breaking down, but highs still in the mid to upper 90s
range across the entire area. Dewpoint temperatures will remain
well into the 70s through Tuesday as well, resulting in heat index
values again into the of 110 to 117 for much of the area on
Monday, and 105 to 112 degree range on Tuesday. As such, Excessive
Heat Warnings and Heat Advisories will likely be continued each
day through Tuesday. Lows overnight unfortunately won't drop much
with temperatures only dipping into the mid and upper 70s inland
with lower 80s along the coast. Based on current forecasts, both
Mobile and Pensacola should see their streak of consecutive days
with a low temperature of 80+ degrees continue (possibly reaching
up to 10 days in a row by Tuesday morning). The only thing that
could derail the continuation of this record streak is any
thunderstorm outflows that could occur. Some of the coastal 80+
degree low temperatures will also continue to be around record
warm minimums as well.

A few areas may see some relief in the way of isolated or
scattered storms on Monday, with storm coverage is expected to
remain around 30 to 35 percent, but rain chances do increase a
little more on Tuesday (up near 50 percent) as the upper ridging
gradually breaks down. Any storms that do develop during the short
term period are expected to follow a diurnal pattern with the
sea-breeze and any additional outflows serving as the main forcing
mechanisms in the afternoon hours. /12

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 354 PM CDT Sat Aug 12 2023

By Wednesday, the previously mentioned upper trough may dig
southward all the way to the Gulf coast, allowing a cold front
to sag across the southeastern CONUS and down to the Gulf coast as
well, where it gradually dissipates through Saturday. Some
slightly "cooler" air and continued chances for rain will bring
some relief from the extreme heat to the area, though it will
likely be short lived. Highs on Wednesday probably "only" rising
into the lower 90s across most of the region.

The front washes out through late week and global models begin to
diverge with regards the upper troughing over the eastern CONUS
through Friday. By the early part of the weekend however, models
do indicate upper ridging once again beginning to build over our
area with heat probably gradually increasing once again. With the
frontal boundary dissipating over the region late in the week, for
now we have continued to stick close to the NBM PoPs, with
scattered, mostly afternoon showers and storms across the area.
/12

&&

.MARINE...
Issued at 354 PM CDT Sat Aug 12 2023

A light to occasionally moderate southwest to westerly flow will
persist over the marine area through the middle of next week. No
impacts are expected other than possible locally higher winds and
seas near occasional storms. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      81  99  79  99  79  99  72  94 /   0  30   0  30  10  50  50  30
Pensacola   83  97  81  97  81  97  75  94 /  10  30  10  30  10  50  50  50
Destin      83  95  83  94  83  94  78  92 /  20  30  10  30  10  50  50  50
Evergreen   76 101  76 101  75  98  70  94 /  10  30   0  30  10  50  30  20
Waynesboro  76 101  78 100  76  96  68  91 /   0  20   0  20  10  40  20  10
Camden      76  99  77  98  76  95  68  90 /  10  20   0  20  10  40  20  20
Crestview   76 100  76  99  75  99  72  96 /  20  30  10  40  10  50  50  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for
     ALZ051>060-261>266.

     Excessive Heat Warning from 10 AM to 7 PM CDT Sunday for
     ALZ051>060-261>266.

FL...Excessive Heat Warning until 7 PM CDT this evening for
     FLZ201>206.

     Excessive Heat Warning from 10 AM to 7 PM CDT Sunday for
     FLZ201>206.

MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
     075-076-078-079.

     Excessive Heat Warning from 10 AM to 7 PM CDT Sunday for MSZ067-
     075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 12, 3:28 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
328 PM CDT Sat Aug 12 2023

ALZ056-057-059-060-FLZ203-205-122130-
Conecuh AL-Butler AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Santa Rosa Inland FL-
328 PM CDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BUTLER...EASTERN
ESCAMBIA...SOUTHEASTERN CONECUH...COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES THROUGH 430 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Evergreen to 15 miles southwest
of River Falls to 11 miles north of Lockhart to 5 miles south of Opp
to 4 miles southwest of Elba. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Florala, McKenzie, Red Level, Laurel Hill, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3091 8639 3093 8694 3136 8692
      3157 8690 3157 8670 3132 8652 3126 8627
      3128 8619 3100 8619
TIME...MOT...LOC 2027Z 336DEG 7KT 3145 8684 3119 8671 3117 8637 3121
8624 3139 8615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 12, 4:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
402 PM CDT Sat Aug 12 2023

FLZ205-206-122145-
Okaloosa Inland FL-Okaloosa Coastal FL-
402 PM CDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niceville. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso, Ocean
City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8661 3056 8666 3063 8639 3046 8639
      3046 8638 3039 8638 3040 8639 3037 8640
TIME...MOT...LOC 2102Z 073DEG 3KT 3052 8648

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:23 PM CDTSpecial Weather StatementMOBOkaloosa97 min
Aug 12, 3:38 AM CDTExcessive Heat WatchMOBEscambia, Okaloosa, Santa Rosa11 hr
Aug 12, 2:26 PM CDTExcessive Heat WarningMOBEscambia, Okaloosa, Santa Rosa29 hr
Aug 12, 4:02 PM CDTSpecial Weather StatementMOBOkaloosa43 min
Aug 12, 4:39 PM CDTSpecial Weather StatementMOBOkaloosa51 min
Aug 12, 4:43 PM CDTSpecial Weather StatementMOBOkaloosa47 min
Aug 12, 5:12 PM CDTSevere Thunderstorm WarningMOBOkaloosa33 min
Aug 12, 5:36 PM CDTSpecial Weather StatementMOBOkaloosa39 min
Aug 12, 6:21 PM CDTSpecial Weather StatementMOBSanta Rosa39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.